Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 24, 2009, 3:34 PM EDT for Bedford County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2009, 3:34 PM EDT (19:34 UTC)
- Expired
- May 24, 2009, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Bedford County, PA
The radar
The Sterling radar (KLWX), 125 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 241934
FFWCTP
PAC009-242230-
/O.NEW.KCTP.FF.W.0002.090524T1934Z-090524T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL BEDFORD COUNTY...
* UNTIL 630 PM EDT...
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM OVER SOUTH
CENTRAL BEDFORD COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF SOUTH CENTRAL BEDFORD COUNTY.
THIS CLUSTER OF STORMS WILL REMAIN NEARLY STATIONARY FOR THE
NEXT 45 MINUTES OR MORE...PRODUCING AN ADDITIONAL ONE TO TWO INCHES
OF RAIN IN MANY AREAS BY 430 PM. SMALL HAIL AND WIND GUSTS TO 40 MPH
MAY ALSO ACCOMPANY THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. CAMPERS AND HIKERS SHOULD
AVOID STREAMS OR CREEKS. NEVER ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN AUTOMOBILE. TURN
AROUND DONT DROWN
&&
LAT...LON 3972 7867 3979 7864 3983 7858 3978 7836
3976 7834 3972 7838 3972 7863
$$
FORECASTER: DEVOIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:36 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 24, 1:36 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 136 PM EDT SUN MAY 24 2009 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTH CENTRAL PENNSYLVANIA THIS AFTERNOON...BECOMING NEARLY STATIONARY SOUTH OF THE MASON-DIXON LINE LATER TONIGHT INTO MEMORIAL DAY. THE COLD FRONT SHOULD TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE AFOREMENTIONED FRONTAL BOUNDARY WILL INFLUENCE THE WEATHER FOR MUCH OF THE UPCOMING WEEK AND PROVIDE A FOCUS FOR OCCASIONAL SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... ISOLD SHRA/TSRA ARE STARTING TO DEVELOP ACROSS THE NCENT MTNS NEAR THE SLOW MOVG/DIFFUSE CLD FNT. EXPECT CVRG AND INTENSITY TO INCREASE THROUGH THE MID-LATE AFTN AHEAD OF THE CLD FRONT...MAINLY SOUTH AND EAST OF I-80. EXPECT AFTN HEATING TO ACT ON A RATHER MOIST LOW LEVEL AIRMASS /BOUNDARY LAYER DEWPOINTS IN THE 60S/ WHICH WILL RESULT IN MODEST INSTABILITY /ML CAPES 500-1000J/ ALONG AND AHEAD OF THE SLOW-MOVG FRONTAL ZONE. 00Z SPC 4KM WRF SUPPORTS CONVECTIVE DEVELOPMENT EITHER SIDE OF 19Z. THE REGION REMAINS ON THE SRN FRINGES OF THE STRONGEST MID-UPR LVL WLY FLOW ASSOC WITH A NRN STREAM TROUGH CROSSING QUEBEC/ONTARIO. THIS WILL SUPPORT A UNIDIRECTIONAL DEEP- LAYER WIND PROFILE...WITH 0-6KM BULK SHEAR VALUES ON THE ORDER OF 20-40KTS. THE BEST SHEAR WILL BE DISPLACED FURTHER NORTH...MAINLY FROM I-80 NORTHWARD INTO NY STATE. FCST CAPE/SHEAR PARAMETERS WILL BE SUPPORTIVE OF ORGANIZED TSTORM CLUSTERS. DESPITE FAIRLY STEEP LOW-LEVEL LAPSE RATES...WEAK FLOW BLW 700MB WILL PRECLUDE A MORE SUBSTANTIAL SEVERE/DMGG WIND THREAT -- AND MID-LVL LAPSE RATES NEAR 6C/KM SUGGEST A MARGINALLY FAVORABLE ENVIRONMENT FOR LARGE HAIL. WHILE THE OVERALL THINKING IN TERMS OF THE SEVERE THREAT HAS NOT REALLY CHANGED...HAVE INCREASED POPS INTO THE LKLY CATG FROM STATE COLLEGE NORTH/EAST BASED ON THE LATEST LOCAL NAM/GFS/SREF ENSEMBLE. SIMILAR QPF BLEND ALONG WITH HPC PAINTS A MAX OVER THE ECENT MTNS/MID SUSQ VLY FROM SEG TO AVP. CONVECTION WILL DIMINISH WITH THE LOSS OF HEATING TONIGHT. A FEW SHOWERS MAY LINGER EARLY OVER THE SRN TIER...BUT MOST OF THE REGION SHOULD BE DRY AFT 06Z. DRIER AIR AND MAINLY CLR SKIES WILL ALLOW TEMPS TO DROP INTO THE 40S ALONG THE PA/NY BORDER. MEANWHILE...CLOUD COVER AND MILDER AIR WILL PERSIST ACROSS THE SOUTH WHERE MINS WILL RANGE FROM THE U50S-L60S. && .SHORT TERM /MONDAY/... Q-STNRY FNTL BNDRY WILL WAVER JUST SOUTH OF THE MASON-DIXON LINE FOR MEMORIAL DAY. WHILE AN ISOLD AFTN SHRA/TSRA CANNOT BE RULED OUT ACROSS THE SOUTH WHERE DEWPOINTS WILL REMAIN NEAR 60F...MOST OF THE AREA WILL REMAIN FAIR/DRY AS SFC HIGH PRES BUILDS SEWD FROM JAMES BAY INTO NORTHERN NEW ENGLAND. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... UNSETTLED WEATHER MAY TAKE A BRIEF BREAK FOR MEMORIAL DAY...BUT THE FRONT NEVER GOES FAR AWAY WITH MUCH OF THE UPCOMING WEEK LOOKING INCREASINGLY HUMID AND UNSETTLED. GEFS/SREF BOTH SHOW A SURGE IN MOISTURE WITH PWAT ANOMALIES OF 3-4 STD DEV ABOVE NORMAL RETURNING TO THE REGION BY LATER TUESDAY. WITH THE SFC HIGH SLIPPING OFF THE COAST...AND MOISTURE FROM THE OLD SEMI- TROPICAL SYSTEM FEEDING UP THE WEST SIDE OF THE OFFSHORE RIDGE...THE ONLY QUESTION BECOMES IF WE CAN MANAGE TO DEVELOP A COHERENT TRIGGER TO PROVIDE A FOCUS FOR SIGNIFICANT RAINS. GEFS SHOWS A HIGH PROBABILITY OF AT LEAST .50/12HR OF RAIN FROM TUES INTO THURSDAY WITH A GOOD CHANCE OF AN INCH OR MORE OF RAIN FROM LATER MONDAY INTO LATE TUESDAY. THE SREF IS LESS CONFIDENT IN THE QPF PROBABILITIES SHOWING JUST SMALL AREAS OF .50 OR MORE OF RAIN SCATTERED ABOUT FROM TUES THROUGH THURSDAY. LOW LEVEL WIND ANOMALIES START OFF WITH EASTERLIES FROM DURING THE DAY TOMORROW INTO EARLY TUESDAY WHEN THE FLOW SHIFTS MORE TO THE SSE THEN EVENTUALLY SOUTH. SO WHILE MODELS INITIALLY START OUT HINTING AT THE POTENTIAL FOR SOME OVERRUNNING PRECIP DEVELOPING MONDAY NIGHT INTO TUESDAY...THE SCENARIO EVOLVES INTO MORE OF A SOUTHERLY FLOW/CONVECTIVE THREAT IN TIME. IN FACT...TUESDAY COULD BE DOWNRIGHT CHILLY WITH OVERRUNNING RAINS AND A STRONG LOW LEVEL COOL AIR DAMMING SIGNATURE HINTED AT IN ALL THE SHORT RANGE OPERATIONAL MODELS LI PROGS. THESE MODELS STEADILY ERODE STABILITY SO THAT BY WEDNESDAY WE ARE IN A HUMID SOUTHERLY FLOW AT ALL LEVELS. AGAIN...WHETHER WE HAVE A HEAVY RAIN FOCUSING MECHANISM REMAINS TO BE SEEN...BUT THE GUIDANCE SEEMS TO BE HINTING AT THE THREAT WITH TROPICAL MOISTURE AND INCREASING INSTABILITY ALL TAKING AIM AT THE AREA AROUND MID WEEK. GEFS SHOWS HIGH PRES BUILDING BACK INTO CENTRAL PENN BY THE START OF THE WEEKEND. THE GEFS MEAN H5 HEIGHTS ALSO SUGGEST INCREASING AMPLITUDE IN THE LARGE SCALE PATTERN BY WEEKS END...TRANSITIONING TO AN WCENT NOAM RIDGE/ERN TROF CONFIGURATION. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... FOG/HAZE HAS LIFTED ACROSS ALL CENTRAL PENN TERMINALS...AND LOOK FOR VFR TO BE THE PREVAILING CATG THIS AFTN. HOWEVER...OCNL MVFR CIGS AND MVFR/IFR VISBYS WILL BE PSBL IN SCT TSTORMS/CB THIS AFTN INTO THE EVE OVER SCENT AIRFIELDS. AREAS OF MVFR/IFR FOG WILL LKLY DEVELOP OVERNIGHT ESPECIALLY WHERE IT RAINS. OUTLOOK... MON...AM FOG PSBL...THEN VFR. TUE-THU...OCCASIONAL MVFR IN SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...STEINBUGL LONG TERM...DANGELO/LACORTE AVIATION...STEINBUGL
Hazardous weather outlook, May 24, 7:39 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 739 AM EDT SUN MAY 24 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-251145- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 739 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. STEINBUGL
In the hours before
Special weather statement, May 24, 2:45 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT SUN MAY 24 2009 PAZ041-046-241930- NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA- 245 PM EDT SUN MAY 24 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN LYCOMING COUNTY... AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONTOURSVILLE...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS. THIS STORM WILL BE NEAR COGAN STATION AROUND 250 PM...LOYALSOCKVILLE AROUND 310 PM AND MONTOURSVILLE AROUND 330 PM. THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 14 AND 26. LAT...LON 4128 7666 4115 7691 4138 7714 4150 7696 EXPERIMENTAL FORECASTER: STEINBUGL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:38 PM EDT | Flash Flood Warning | CTP | Bedford, Fulton | 3 hr |
| May 24, 2:45 PM EDT | Special Weather Statement | CTP | Lycoming | 45 min |
| May 24, 3:09 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 66 min |
| May 24, 3:43 PM EDT | Special Weather Statement | CTP | Montour, Union | 62 min |
| May 24, 3:54 PM EDT | Flash Flood Warning | CTP | Bedford, Somerset | 3 hr |
| May 24, 4:20 PM EDT | Special Weather Statement | CTP | Snyder | 40 min |
| May 24, 4:39 PM EDT | Special Weather Statement | CTP | Montour, Northumberland, Snyder | 36 min |
| May 24, 4:58 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Northumberland, Snyder | 47 min |
| May 24, 4:59 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 46 min |
| May 24, 5:44 PM EDT | Special Weather Statement | CTP | Huntingdon, Juniata, Perry, Schuylkill | 46 min |
| May 24, 6:21 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| May 24, 6:28 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| May 24, 6:53 PM EDT | Special Weather Statement | CTP | Cumberland, Lebanon | 37 min |
| May 24, 7:04 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 56 min |
| May 24, 7:34 PM EDT | Special Weather Statement | CTP | Cumberland | 56 min |
| May 24, 7:48 PM EDT | Special Weather Statement | CTP | Huntingdon | 57 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.